Alert archive / Alabama / Red Flag Warnings in 2009

Red Flag Warning 12, NWS Birmingham, AL

March 3, 200939 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 3, 2009, 3:55 AM CST for 39 counties in Alabama. It took effect at Mar 3, 2009, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2009, 3:55 AM CST (09:55 UTC)
In effect from
Mar 3, 2009, 11:00 AM CST
Expired
Mar 3, 2009, 6:00 PM CST
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 030955
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 AM CST TUE MAR 3 2009

...DRY CONDITIONS EXPECTED THROUGH WEDNESDAY..

.A VERY DRY ATMOSPHERE SETTLES OVER CENTRAL ALABAMA TODAY.
SURFACE DEW POINTS DROP INTO THE SINGLE DIGITS ABOVE ZERO AS THE
AFTERNOON SUN WARMS TEMPERATURES INTO THE 40S AND 50S. RELATIVE
HUMIDITY VALUES WILL DROP TO AROUND 25 PERCENT BY 11AM...THEN DROP
EVEN FURTHER THE REMAINDER OF THE AFTERNOON. CRITICAL FIRE WEATHER
HUMIDITIES WILL LAST UP TO 7 HOURS. THEREFORE...A RED FLAG WARNING
HAS BEEN ISSUED FROM 11AM UNTIL 6PM TODAY.

ALZ011>015-017>050-031800-
/O.UPG.KBMX.FW.A.0008.090303T1700Z-090304T0000Z/
/O.NEW.KBMX.FW.W.0012.090303T1700Z-090304T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
355 AM CST TUE MAR 3 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR SEVERAL
HOURS TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
2 follow-up statements
000 
WWUS84 KBMX 031157
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 AM CST TUE MAR 3 2009

...DRY CONDITIONS EXPECTED THROUGH WEDNESDAY..

.A VERY DRY ATMOSPHERE SETTLES OVER CENTRAL ALABAMA TODAY.
SURFACE DEW POINTS DROP INTO THE SINGLE DIGITS ABOVE ZERO AS THE
AFTERNOON SUN WARMS TEMPERATURES INTO THE 40S AND 50S. RELATIVE
HUMIDITY VALUES WILL DROP TO AROUND 25 PERCENT BY 11AM...THEN
DROP EVEN FURTHER THE REMAINDER OF THE AFTERNOON. CRITICAL FIRE
WEATHER HUMIDITIES WILL LAST UP TO 7 HOURS. 

DRY CONDITIONS CONTINUE ON WEDNESDAY AFTERNOON...BUT SOME RELIEF 
EXPECTED WEST. THE POTENTIAL EXISTS FOR ANOTHER DAY OF RED FLAG 
CONDITIONS...MAINLY EAST. 

ALZ017>021-024>029-035>038-041>050-040000-
/O.NEW.KBMX.FW.A.0009.090304T1800Z-090305T0000Z/
/O.CON.KBMX.FW.W.0012.090303T1700Z-090304T0000Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-
557 AM CST TUE MAR 3 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS AFTERNOON...
...FIRE WEATHER WATCH IN EFFECT WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT WEDNESDAY AFTERNOON. A RED
FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
CST THIS AFTERNOON. 

RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR SEVERAL
HOURS TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

ALZ011>015-022-023-030>034-039-040-040000-
/O.CON.KBMX.FW.W.0012.090303T1700Z-090304T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER-
GREENE-HALE-PERRY-BIBB-MARENGO-DALLAS-
557 AM CST TUE MAR 3 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS AFTERNOON. 

RELATIVE HUMIDITY VALUES WILL DROP BELOW 25 PERCENT FOR SEVERAL
HOURS TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$
000 
WWUS84 KBMX 040005
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CST TUE MAR 3 2009

...DRY CONDITIONS EXPECTED THROUGH WEDNESDAY..

.DRY CONDITIONS ARE EXPECTED TO CONTINUE WEDNESDAY AFTERNOON BUT
SOME RELIEF EXPECTED WEST. THE POTENTIAL EXISTS FOR ANOTHER DAY OF
RED FLAG CONDITIONS...MAINLY EAST.

ALZ017>021-024>029-035>038-041>050-041200-
/O.EXP.KBMX.FW.W.0012.000000T0000Z-090304T0000Z/
/O.CON.KBMX.FW.A.0009.090304T1800Z-090305T0000Z/
BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY-
ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-
605 PM CST TUE MAR 3 2009

...FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON...
...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH
REMAINS IN EFFECT WEDNESDAY AFTERNOON. 

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

ALZ011>015-022-023-030>034-039-040-040115-
/O.EXP.KBMX.FW.W.0012.000000T0000Z-090304T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER-
GREENE-HALE-PERRY-BIBB-MARENGO-DALLAS-
605 PM CST TUE MAR 3 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 3, 3:48 AM CST, 7 minutes earlier.

Area forecast discussion, Mar 3, 3:48 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 AM CST TUE MAR 3 2009

.DISCUSSION...

TODAY THROUGH THURSDAY.

SHORT TERM MODELS IN VERY GOOD AGREEMENT THIS PACKAGE. THE DEEP UPPER
TROUGH EAST OF THE AREA SLOWLY DRIFTS EASTWARD AS AN UPPER RIDGE
BEGINS AFFECTING CENTRAL ALABAMA. THE TASTE OF WINTER SHIFTS
QUICKLY TO A SAMPLING OF SPRING.

BOUNDARY LAYER WINDS WILL REMAIN NORTHERLY TODAY...COLD AIR
ADVECTION...BUT QUITE A BIT WEAKER THAN YESTERDAY. EXPECT HIGHS IN
THE 40S NORTH AND 50S SOUTH....AN INCREASE OF SEVERAL DEGREES FROM
YESTERDAY. WATCH FOR THOSE STATIC DISCHARGES TODAY NEAR ELECTRONIC
EQUIPMENT. WITH DRY ATMOSPHERE OVERHEAD TONIGHT...STILL THINK WE
WILL EXPERIENCE ANOTHER AREAWIDE FREEZE WITH TEMPS FROM 20 TO 30
DEGREES.

BY WEDNESDAY...THE ATMOSPHERE REALLY BEGINS MODERATING BUT WE ONLY
HAVE NEUTRAL ADVECTION IN THE BOUNDARY LAYER. HIGH TEMPS JUMP TO
NEAR 60 ACROSS ALL OF CENTRAL ALABAMA...A FEW DEGREES SHY OF NORMAL.
A FEW LOCATIONS STILL HIT THE FREEZING MARK WEDNESDAY NIGHT...BUT
MUCH MORE LIMITED TO AREAS EAST.

BY THURSDAY...AIRMASS CONTINUES MODERATING WITH GOOD WARM AIR
ADVECTION INITIATING. HIGHS SHOULD JUMP 10 DEGREES OR SO TO AROUND
70. DO NOT EXPECT ANYONE NEAR FREEZING THURSDAY NIGHT.

ACCEPTED A MIX OF MET/MAV/MEN MOS FOR THE HIGHS AND LOWS WITH
LITTLE DEVIATION NOTED. CLOUDS WILL BE LIMITED TO THE MID AND UPPER
LEVEL VARIETY THROUGH THE PERIOD...WITH A FEW LOWER CLOUDS POSSIBLE
BY PERIODS END WEST.

FRIDAY THROUGH TUESDAY.

THE LATEST RUN OF THE ECMWF HAS REALLY SHIFTED GEARS COMPARED TO
YESTERDAYS RUN. IT NOW IS IN MUCH BETTER AGREEMENT WITH THE GFS
AND THE GFS ENSEMBLE...AND ACTUALLY HAS THE RIDGE STRONGER AND
BECOMING EVEN MORE STUBBORN. THE GFS IS STILL GOING WITH THE
IDEA THAT SEVERAL SYSTEMS ENTERING FROM THE EASTERN PACIFIC WILL
WEAKEN OR BUMP THE RIDGE EASTWARD WITH TIME. OVERALL CONFIDENCE IS
INCREASING THAT PUSHING POPS FARTHER BACK IN TIME IS THE RIGHT WAY TO
GO. ADDITIONALLY...THIS SOLIDIFIES THE WARMER TEMPS...WITH AT LEAST
70S EXPECTED AREAWIDE FRIDAY AND BEYOND. ANY FRONT THAT APPROACHES
FROM THE NORTH SHOULD BE AT LEAST PARTIALLY BLOCKED BY THE UPPER
RIDGE. KEPT SOME SMALL POPS SUNDAY AND BEYOND AS MOISTURE INCREASES
...BUT CONFIDENCE ON POPS IS LOW.

75/LINHARES

&&

.AVIATION...

06Z TAF DISCUSSION.

NO AVIATION CONCERNS ARE EXPECTED OVER THE NEXT 24 HOURS.

10/ARM

&&

.FIRE WEATHER...

VERY DRY ATMOSPHERE SETTLES OVER CENTRAL ALABAMA TODAY. SURFACE DEW
POINTS DROP INTO THE SINGLE DIGITS ABOVE ZERO AS THE AFTERNOON SUN
WARMS TEMPERATURES INTO THE 40S AND 50S. RELATIVE HUMIDITY VALUES
WILL DROP TO AROUND 25 PERCENT BY 11AM...THEN DROP EVEN FURTHER THE
REMAINDER OF THE AFTERNOON. CRITICAL FIRE WEATHER HUMIDITIES WILL
LAST UP TO 7 HOURS. THEREFORE...A RED FLAG WARNING HAS BEEN ISSUED
FROM 11AM UNTIL 6PM TODAY.

75/LINHARES

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  25  58  32  68 /   0   0   0   0   0
ANNISTON    48  26  59  32  70 /   0   0   0   0   0
BIRMINGHAM  48  30  60  40  70 /   0   0   0   0   0
TUSCALOOSA  52  28  62  39  72 /   0   0   0   0   0
CALERA      50  30  59  39  70 /   0   0   0   0   0
AUBURN      51  28  58  36  68 /   0   0   0   0   0
MONTGOMERY  53  29  62  37  72 /   0   0   0   0   0
TROY        53  27  61  33  72 /   0   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11AM UNTIL 6PM AREAWIDE.

&&

75/75/10
Hazardous weather outlook, Mar 2, 7:24 PM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CST MON MAR 2 2009

ALZ011>015-017>050-040124-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
724 PM CST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAINFALL ACROSS THE AREA HAS CAUSED RISES ON MANY
RIVERS. FLOOD WARNINGS HAVE BEEN ISSUED FOR THE TOMBIGBEE AND
BLACK WARRIOR RIVERS...AND THE LOCUST FORK AT SAYRE. CHECK
RIVER FLOOD STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MINOR FLOODING WILL CONTINUE ALONG THE TOMBIGBEE AND BLACK WARRIOR
RIVERS THROUGH THURSDAY.

THERE WILL BE A HIGH FIRE DANGER ON TUESDAY AND WEDNESDAY AS
AFTERNOON RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT EACH
AFTERNOON. OUTDOOR BURNING IS DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 5:57 AM CSTFire Weather WatchBMXAutauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more22 hr

Nearby

Red Flag Warnings in Alabama, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.